Thunderstorm Wind, Atchison
- When
- March 8, 9:30 PM CST
- Where
- Atchison County, Effingham
- Measured
- 52 kt (60 mph)
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.517, -95.400
7 hail, 2 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Mar 8, 4:35 PM CST, 4 hours 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 435 PM CST FRI MAR 8 2002 435 PM... SVR WW 11 ISSUED FOR PARTS OF NW MO AND NE CRNR KS FOR THIS EVE. FNTL BNDRY HAS LIFTED NWD THIS AFTN IN RESPONSE TO BACKING BNDRY LYR FLOW. MID 50 DWPTS HV POURED NWD ACRS WRN CWA. HIGHER CLDS HV PEELED AWAY INVOF DRYLN AND TRIPLE PT WHERE WW 10 ISSUED. EXPCG RPD TSTM DVLPMT ALG NE KS/NW MO PTN OF FNTL BNDRY AS INCRG H7 UVV ASSOCD WITH CO SHRTWV SPREADS E ACRS MDTLY UNSTBL AMS. CAPES WILL BE IN THE 1000J-2000J RANGE. LLVL JET AXIS PROGD NR KS/MO BDR THIS EVE AND INCRG TO 60+ KTS. SFC BASED SVR LIKELY TO RMN W OF THIS AXIS WHILE ELEVATED SVR PSBL N OF FNT ACRS NW MO ON NOSE OF H8 JET. INITIAL ACTVTY WILL BE SCT AND HV BTR CHC TO ROTATE AND BCM SUPER CELLS. ACTVTY WILL LIKELY EVOLVE INTO A SQLN WHICH WILL TRK EWD ACRS CWA THIS EVE. INDIVIDUAL CELLS SHUD RACE NE 40KTS OR MORE MAKING FOR A CHALLENGE TO ISSUE WRNGS. AFT CNVTV LINE PASSES THRU...STG NW WINDS EXPCD AS GRAD TIGHTENS IN RESP TO DEEPENING SFC LOW AND INCRG UPR DYNAMIC SUPPORT. IN COORD WITH TOP/SGF/STL WILL ISSUE WIND ADV FOR LT TNGT THRU SAT...WITH WINDS DCRSG FM W TO E DURG THE AFTN. STG CAA AND RESIDUAL LLVL MSTR MAY RESULT IN BRIEF CHANGE OVER TO SNOW ACRS NRN MO...MINOR ACCUMULATIONS PSBL NW CRNR MO. NOT MUCH WRMG TMRW DESPITE PLENTY OF SUN. SCND NIGHT AFT STG FROPA USUALLY RESULTS IN CDST MRNG AND HV PLAYED IT THAT WAY IN THE ZONES. MJ EXTENDED FORECAST... QUICK ZONAL FLOW DEVELOPS IN THE WAKE OF THIS WEEKENDS STORM SYSTEM...WITH AN EMBEDDED S/WV MOVING THROUGH THE REGION MON AFTERNOON THROUGH TUE MORNING. MRF/AVN KEEP MOST OF THE PVA TO THE SOUTH OF MO. GULF OPENS UP AHEAD OF THE S/WV PROVIDING ENOUGH MOISTURE TO WARRANT -RW...BUT BEST CHANCES OF SIG WX SHOULD OCCUR TO OUR SOUTH. PUSHED TEMPS UP FOR WED AS A RETURN FLOW ENTERS THE MID WEST BEHIND MON/TUE S/WV. MRF BRINGS IN A LARGE WEST COAST TROUGH STARTING WED NIGHT. MODELS LOOK TO TRY AND PAINT PRECIP OVER THE CWA FOR FRI. WILL INTRODUCE CHC POPS FOR FRI...BUT BELIEVE THAT THE MRF WILL SLOW DOWN THE PROGRESSION OF THE TROUGH IN LATTER MODEL RUNS. CUTTER 1245 PM... UPDATES TO THIS AFTERNOON AND TONIGHT. UPDATES HAVE JUST BEEN MADE TO THE ZONES AND GRIDDED DATABASE TO REFLECT CURRENT CONDITIONS ALONG THE VERY STRONG FRONT OVER THE REGION. THE COLD FRONT IS MAKING SLOW PROGRESS TO THE NORTH. AS OF NOON IT MOVED NORTH OF KMCI TO AROUND PRINCETON. THE MESOETA IS A BIT TOO FAR SOUTH WITH ITS DEPICTION OF THE FRONT AND I EXPECT THAT IT WILL ADVECT TO JUST NORTH OF KSTJ BY LATE THIS AFTERNOON. THAT SAID...I HAVE DRASTICALLY LOWERED TEMPERATURES FOR EXTREME NORTHWEST MISSOURI THIS AFTERNOON...WITH TEMPS HOLDING IN THE UPPER 40S. I HAVE ALSO DELAYED THE TIMING OF THUNDER FOR THE ENTIRE AREA. I EXPECT ELEVATED THUNDER NORTH OF THE FRONT BY LATE AFTERNOON AS THE LEVEL JET BECOMES MORE PERPENDCULAR TO THE FRONT. SOUTH OF THE FRONT...CONVECTION WILL LIKELY HOLD OFF UNTIL THE UPPER SYSTEM OVER COLORADO EJECTS INTO THE PLAINS LATE THIS AFTERNOON AND EVENING. THE CHANCE FOR SNOW DOES NOT APPEAR TO BE GREAT AFTER MIDNIGHT. WITH STRONG COLD AIR ADVECTION OVER THE CWA AND CORRESPONDING SUBSIDENCE SHOULD SHUT PRECIP OFF AFTER THE LINE OF CONVECTION. A FEW SNOW SHOWERS ARE POSSIBLE OVER NORTHWEST MISSOURI WELL AFTER MIDNIGHT...BUT ACCUMULATIONS ARE NOT ANTICIPATED. GK 450 AM... MAIN CONCERN IS WITH SEVERE POTENTIAL LATE THIS AFTERNOON INTO THIS EVENING. AM LEANING MORE TOWARD THE ETA/MESO-ETA AS FAR AS TEMPS AND TIMING OF THE FRONT. DESPITE PLENTY OF CLOUD COVER...TEMPS SHOULD HAVE NO TROUBLE GETTING WELL INTO THE 60S ACROSS THE FCST AREA...AND EVEN LOWER 70S IN THE SOUTH AND WESTERN COUNTIES. WITH DEW POINTS IN THE LOW-MID 50S...PLENTY OF ENERGY IS AVAILABLE. SFC BASED CAPES ARE IN THE 1000-1500J/KG RANGE BY LATE AFTERNOON. LIFTED INDICIES ARE IN THE -3 TO -6 RANGE. MAIN PROBLEM WITH TSRA THIS AFTERNOON IS THAT THERE APPEARS TO BE A DECENT CAP AND WILL HAVE TO WAIT UNTIL THE FRONT GETS CLOSER TO GET THE NEEDED LIFT. ONCE TSRA GET GOING... DAMAGING WIND AND HAIL LOOK TO BE THE MAIN SVR THREAT. WINDS ARE FAIRLY STRONG THROUGHOUT THE SOUNDING AND WET BULB ZERO IS ONLY AROUND 8000FT. EXPECT PRECIP TO MOVE ACROSS ENTIRE AREA LATE THIS AFTERNOON AND TONIGHT. GOOD PUSH BEHIND THE SYSTEM WILL MAKE TIGHT SFC PRESSURE GRADIENT LATE TONIGHT/EARLY SATURDAY. WIND SPEEDS AT THAT TIME...AS WELL AS TODAY WILL BE NEARING BUT SHOULD STAY JUST BELOW ADVISORY CRITERIA. NRR .EAX... KS...WIND ADVISORY FOR FRIDAY NIGHT AND SATURDAY FOR ZONES KSZ025... KSZ057...KSZ060...KSZ102>105. MO...WIND ADVISORY FOR FRIDAY NIGHT AND SATURDAY FOR ZONES MOZ001>005...MOZ011>014...MOZ020>022...MOZ028>030...MOZ037>038... MOZ043>044...MOZ053>054. WIND ADVISORY FOR LATE TONIGHT THROUGH SATURDAY AFTERNOON FOR ZONES MOZ006>008...MOZ015>017...MOZ023>025...MOZ031>033...MOZ039>040... MOZ045>046.
KSZ025-102-MOZ001>005-011>014-020-021-090400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 349 PM CST FRI MAR 8 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 11...IN EFFECT FROM 400 PM UNTIL 1000 PM CST FRIDAY EVENING. THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES... IN MISSOURI: ANDREW...ATCHISON...BUCHANAN...CLINTON...DAVIESS...DE KALB... GENTRY...HARRISON...HOLT...NODAWAY AND WORTH. IN KANSAS: ATCHISON AND DONIPHAN. SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE ATCHISON... BETHANY...MARYVILLE...ROCKPORT AND ST JOSEPH. MJ
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-091200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 809 PM CST FRI MAR 8 2002 * HAZARDS EXPECTED - ISOLATED SEVERE THUNDERSTORMS PRODUCING PRIMARILY LARGE HAIL NORTH OF THE MISSOURI RIVER. AREAS SOUTH OF THE MISSOURI RIVER COULD SEE SEVERE THUNDERSTORMS WHICH PRODUCE LARGE HAIL AND DAMAGING WINDS. AREAS THREATENED INCLUDE THE ENTIRE REGION FROM MARYVILLE TO KIRKSVILLE SOUTH TO MOUND CITY KANSAS TO BOONVILLE BETWEEN 10 PM AND 4 AM. STRONG NORTHWEST WINDS...WITH SUSTAINED SPEEDS OF AT LEAST 30 MPH AT TIMES...ARE EXPECTED TO DEVELOP AFTER THE PASSAGE OF A LINE OF THUNDERSTORMS. AREAS THREATENED INCLUDE NORTHWEST MISSOURI AND EXTREME NORTHEAST KANSAS AFTER 10 PM...WEST OF A BETHANY TO PAOLA KANSAS LINE AFTER MIDNIGHT...AND WEST OF A KIRKSVILLE TO SEDALIA LINE AFTER 3 AM. * SPOTTER ACTIVATION - MAY BE NEEDED NORTH OF AN ATCHISON KANSAS TO MARYVILLE LINE BETWEEN 10 PM AND 1 AM...NORTH OF A PAOLA TO BETHANY LINE BETWEEN 11 PM AND 3 AM...AND NORTH OF A BUTLER TO KIRKSVILLE LINE BETWEEN MIDNIGHT AND 4 AM. DISCUSSION: A BAND OF STRONG TO SEVERE THUNDERSTORMS HAS FORMED ACROSS CENTRAL KANSAS THIS EVENING. STORMS FROM SALINA NORTHWARD ARE OCCURRING BEHIND A COLD FRONT WHILE STRONG TO SEVERE THUNDERSTORMS ARE OCCURRING IN THE WARM SECTOR FURTHER SOUTH. THE THUNDERSTORMS HAVE FORMED NEAR THE COLD FRONT AND WILL BE ARRIVING A BIT LATER THAN EARLIER FORECAST. THIS BAND OF STORMS IS TRACKING TO THE EAST AND COULD REACH FAR NORTHWEST MISSOURI BETWEEN 10 PM AND MIDNIGHT...AND INTO THE GREATER KANSAS CITY AREAS AROUND MIDNIGHT. THE THUNDERSTORMS WILL CONTINUE TO MOVE TO THE EAST AND ARE EXPECTED IN THE KIRKSVILLE...MARSHALL...SEDALIA...AND BOONVILLE AREAS BETWEEN 3 AND 5 AM. THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX OR AT HTTP://WEATHER.GOV. MJ
KSZ025-057-060-102>105-MOZ001>007-011>016-020>024-028>031-037-038- 043-053-090800- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 850 PM CST FRI MAR 8 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 12 IN EFFECT UNTIL 200 AM CST SATURDAY MORNING. THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES... IN MISSOURI: ANDREW...ATCHISON...BATES...BUCHANAN...CALDWELL...CARROLL...CASS... CLAY...CLINTON...DAVIESS...DE KALB...GENTRY...GRUNDY...HARRISON... HOLT...JACKSON...LAFAYETTE...LINN...LIVINGSTON...MERCER...NODAWAY... PLATTE...PUTNAM...RAY...SULLIVAN AND WORTH. IN KANSAS: ATCHISON...DONIPHAN...JOHNSON...LEAVENWORTH...LINN...MIAMI AND WYANDOTTE. SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE ATCHISON... BETHANY...BUTLER...CHILLICOTHE...HARRISONVILLE...KANSAS CITY... MARYVILLE...OLATHE...PAOLA...ROCKPORT...ST JOSEPH AND TRENTON.
The national radar mosaic for the moment the first event began.
7 hail, 2 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2002Every state in 2002This day in weather historyWarnings in Kansas, March 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5285190, 5285191, 5285194, 5285195, 5285197, 5285198, 5285192, 5285193, 5285196.